Pet owners have reported to the U.S. Food and Drug Administration 2,200 cases of pet illnesses, including 360 canine deaths and one feline death, from consumption of jerky treats imported from China. But the agency has not confirmed a link between the deaths and illnesses and the treats.
Most of the complaints involve chicken jerky, including treats, tenders and strips, but others include duck, sweet potato and treats where chicken or duck jerky is wrapped around dried fruits, sweet potatoes or yams, the FDA reported.
The issue dates to 2007, when the FDA began receiving reports of pets becoming ill after consuming the treats. The number of complaints dropped in 2009, but rose again two years later. The FDA posted a Frequently Asked Questions document earlier this year and added information, including the number of deaths reported, in a document published Friday.
The FDA has been gathering and testing the treats since 2007 at FDA laboratories, the Veterinary Laboratory Response Network and other animal health diagnostic laboratories for chemical and microbiological contaminants, but none of the results have revealed an association between a causative agent and the reported illnesses. The FDA has now expanded its testing to include irradiation byproducts and is consulting with National Aeronautics and Space Administration personnel for assistance.
The FDA inspected five plants in China this spring to gain a greater understanding of the manufacturing processes used to make the jerky pet treats. One plant falsified receiving documents for glyercin, which is an ingredient in most jerky pet treats, but otherwise the FDA found no other information to help further its investigation into the pet illnesses. Meanwhile, the Chinese government seized products and suspended exports at the firm that falsified its reports.
The FDA is advising pet owners who feed jerky treats to their pets to watch pets for symptoms including decreased appetite, decreased activity, vomiting, diarrhea (sometimes with blood), increased water consumption and increased urination, and to stop feeding the treats if any of the symptoms appear.